Tornadoes · United States · Virginia · 2006
F0 tornado, Kents Store to Ferncliff, Virginia, May 11, 2006
From Kents Store to Ferncliff, this F0 tornado ran 1.0 miles across Louisa and Fluvanna counties on May 11, 2006, touching down at 5:05 PM EDT and reaching 30 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 11, 2006
- Touchdown
- 5:05 PM EDT (21:05 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Counties
- Louisa and Fluvanna counties
- Touchdown point
- 37.930, -78.130
- Lift-off point
- 37.930, -78.150
- Record number
- 530
What the Weather Service recorded
F0 tornado tracked from Fluvanna county into Louisa county. Numerous trees down, some uprooted and others snapped off.
F0 tornado tracked into Louisa county from Fluvanna county. Minor damage to two homes, including broken windows and lost shingles. Trees down.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at May 11, 3:11 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 11, 3:11 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 311 PM EDT THU MAY 11 2006 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... UPPER LOW NOW SPINNING OVER THE GRTLKS. VORT LOBE...AS SEEN IN WATER VAPOR IMAGERY...NOW PIVOTING AROUND BASE OF TROUGH...MOVING E INTO KY. AT SFC...LAPS AND RUC ANALYSES SHOW AREA OF INSTABILITY OVER CENTRAL NC...EXTENDING NWD INTO S CENTRAL VA. THESE AREAS HAVE HAD BREAKS IN CLOUD COVER...WITH SFC OBS GENERALLY AROUND 80 TEMP...65 DEWPT. RADAR HAS SHOWN SOME SHOWER DEVELOPMENT OVER PAST HOUR OVER THE FA. STILL LOOKS LIKE SOME POTENTIAL FOR SEVERE LATE THIS AFTERNOON AND EVENING...GIVEN FAVORABLE SHEAR PROFILES...AND SOME LIMITED INSTABILITY...AND WITH LIFT ASSOC WITH UPPER VORT JUST BEGINNING TO OVERSPREAD THE AREA. BEST LIFT APPEARS TO BE BETWEEN 5 PM AND 7 PM OVER WESTERN HALF OF FA...AND MAINLY AFTER 8 PM ERN SECTIONS...ALTHOUGH THERE WILL LIKELY BE SCATTERED DEVELOPMENT AHEAD OF THIS AREA. GIVEN STRONG LOW LEVEL SHEAR...AND WINDS...THINK MAIN THREAT WILL BE MARGINALLY SEVERE WINDS...MAINLY OVER SCNTRL VA AND NE NC...BUT AS SPC POINTS OUT IN DISCUSSION...WILL HAVE TO KEEP AN EYE OUT FOR ANY ROTATING STORMS. FRONT PUSHES E OF THE AREA TONIGHT...AND SHOULD DRY OUT FROM W TO E. POSSIBILITY OF AFTERNOON SHOWERS AND POSSIBLY A FEW STORMS...FRI AFTERNOON...GIVEN TROF AXIS EXTENDING OUTWARD OVER THE AREA...FROM GREAT LAKES UPPER LOW...AND ASSOC COLD POOL. BY LATE SAT AND SAT NIGHT...UPPER LOW PROGGED TO DRIFT SE...AND START TO SEE SOME LOW LEVEL WAA AND LIFT ASSOC WITH WARM FRONT BY SAT NIGHT. SUN LOOKS UNSETTLED AS WELL...AS UPPER LOW AND ASSOC SFC CYCLONE PROGGED TO DRIFT EVEN CLOSER TO THE AREA. && .LONG TERM /MONDAY THROUGH THURSDAY/... UPPER LOW AND ASSOC SFC FEATURE RIGHT OVER THE AREA MON...WITH A CONTINUED CHANCE OF SHOWERS. THIS UNSETTLED WEATHER TO CONTINUE THROUGH AT LEAST WED...WHEN WE MAY FINALLY SEE THE INFLUENCE OF THE UPPER LOW SHIFT E. OF COURSE...THE MODELS HAVE A DIFFICULT TIME HANDLING MOVEMENT OF THESE UPPER CUTOFF FEATURES...SO FCAST UNCERTAINTY GREATER THAN AVERAGE. BOTTOM LINE...AND UNSETTLED PERIOD IN STORE. && .AVIATION... MAINLY VFR...EXCEPT FOR TEMPO LOWER CIGS AND VSBYS IN SHOWRS AND THUNDERSTORMS THIS EVENING. && .MARINE... EXPECT AN INCREASE IN WINDS AND SEAS LATE THIS AFTERNOON INTO THE EVENING...SO WILL KEEP UP WITH CURRENT HEADLINES FOR SCA. COLD FRONT WL APPROACH AND PASS THROUGH THE WATERS AND EXITS EARLY FRIDAY MORNING....SOMETIME BEFORE 12Z...SCA CONDS WL GO AWAY SOON AFTERWARDS. FOR THE FORECAST PERIOD WINDS WL PROGRESS FROM E-SE TO W-SW BEFORE SWITCHING AGAIN TO SE AHEAD OF THE NXT SYSTEM LATER INTO THE WEEKEND...SUNDAY/MONDAY TIMEFRAME. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ630>633-656-658 UNTIL 6 AM FRIDAY. ...SMALL CRAFT ADVISORY FOR ANZ650-652-654 UNTIL 3 PM FRIDAY. && SHORT TERM...REILLY LONG TERM...REILLY AVIATION...FOSTER MARINE...LYNCH
Hazardous weather outlook, May 11, 5:24 AM EDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 524 AM EDT THU MAY 11 2006 ANZ630>632-650-652-654-656-658-670-MDZ021>025-VAZ099-100-120930- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM 20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER- MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA- 524 AM EDT THU MAY 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...SOUTHEAST MARYLAND...THE MID ATLANTIC OFFSHORE WATERS AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SHOWERS WILL BECOME LIKELY THIS AFTERNOON...WITH A CHANCE FOR THUNDERSTORMS LATE IN THE AFTERNOON AND EVENING. LOCALLY HEAVY RAIN WILL BE POSSIBLE BUT SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ANZ633-NCZ012>017-030>032-102-VAZ048-049-060>098-120930- CURRITUCK SOUND-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN- INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER- CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX- WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH- 524 AM EDT THU MAY 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CURRITUCK SOUND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE. SEE SPSAKQ FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. BROWN
In the hours before
Special weather statement, May 11, 11:32 AM EDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1132 AM EDT THU MAY 11 2006 NCZ012>017-030>032-102-VAZ048-049-060>098-111945- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO- KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH- INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE... ELIZABETH CITY...EDENTON...COROLLA...LOUISA...FARMVILLE... GOOCHLAND...ASHLAND...SOUTH HILL...CREWE...COLONIAL HEIGHTS... RICHMOND...TAPPAHANNOCK...LAWRENCEVILLE...PETERSBURG...HOPEWELL... EMPORIA...WAKEFIELD...WILLIAMSBURG...POQUOSON...FRANKLIN... NEWPORT NEWS...HAMPTON 1132 AM EDT THU MAY 11 2006 ...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA... A STRONG COLD FRONT WILL APPROACH FROM THE WEST THIS AFTERNOON...AND PUSH ACROSS THE REGION TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OUT AHEAD OF THE FRONT. A LINE OF STORMS...CROSSING THE MOUNTAINS EARLY THIS AFTERNOON...WILL ALSO LIKELY HOLD TOGETHER. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH STRONG GUSTY WINDS BEING THE MAIN THREAT. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THE GREATEST RISK FOR SEVERE WEATHER WILL BE DURING THE MID TO LATE AFTERNOON FOR AREAS ALONG AND WEST OF INTERSTATE 95...AND LATE AFTERNOON AND EVENING FOR AREAS EAST.
Special weather statement, May 11, 4:31 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 431 PM EDT THU MAY 11 2006 VAZ048-049-062-112115- FLUVANNA VA-GOOCHLAND VA-LOUISA VA- 431 PM EDT THU MAY 11 2006 ...THUNDERSTORMS MOVING INTO THE WESTERN PIEDMONT... AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM PALMYRA TO 7 MILES SOUTHWEST OF FORK UNION...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...FORK UNION AROUND 440 PM EDT...LOUISA AROUND 510 PM EDT. WIND GUSTS TO 45 MPH...SMALL HAIL AND LOCALLY HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. RAINFALL RATES OF UP TO ONE HALF INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS. 44
Special weather statement, May 11, 4:47 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 447 PM EDT THU MAY 11 2006 VAZ072>076-112115- ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-RICHMOND VA-WESTMORELAND VA- 447 PM EDT THU MAY 11 2006 ...STRONG THUNDERSTORMS MOVING INTO THE NORTHERN NECK... AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER KING WILLIAM...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BRUINGTON...AND...CROUCH AT 455 PM EDT...MILLERS TAVERN AT 500 PM EDT...HOWERTONS...AND...DUNBROOKE AT 505 PM EDT...TAPPAHANNOCK...AND...BRAYS FORK AT 510 PM EDT. WIND GUSTS UP TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. TG
Special weather statement, May 11, 4:55 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 455 PM EDT THU MAY 11 2006 VAZ065-066-079-112130- BRUNSWICK VA-LUNENBURG VA-MECKLENBURG VA- 455 PM EDT THU MAY 11 2006 ...THUNDERSTORMS MOVING INTO SOUTH CENTRAL VIRGINIA... AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 11 MILES WEST OF SOUTH HILL TO 25 MILES SOUTH OF SOUTH HILL...OR FROM 11 MILES WEST OF SOUTH HILL TO 7 MILES WEST OF WARRENTON...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...SOUTH HILL AROUND 510 PM EDT... BRODNAX AROUND 515 PM EDT... WIND GUSTS TO 45 MPH...SMALL HAIL AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF UO TO ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS. 44
Local storm report, May 11, 5:04 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 PM EDT THU MAY 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TORNADO KENTS STORE 37.88N 78.13W
05/11/2006 FLUVANNA VA PUBLIC
PUBLIC REPORTED POSSIBLE TORNADO
&&
LYNCHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Washington/Dulle, VA (KIAD), 12:00Z
9.1 hours before the tornado, 130 km from the path. May 11, 2006.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -71197 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Louisa County/Freeman Field (LKU), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sterling radar (KLWX), 129 km away, was scanning. The volume nearest the touchdown began at 21:03 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2006 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are
The other tornadoes of May 11, 2006
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.